Alert archive / North Carolina / Tornado Warnings in 1997
Tornado Warning 4, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jun 1, 1997, 7:37 PM EDT for Martin County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 1997, 7:37 PM EDT (23:37 UTC)
- Expired
- Jun 1, 1997, 8:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Martin County, NC
The radar
The Morehead City radar (KMHX), 120 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 809 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 012337 RRA TORMHX NCC117-020015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT NC 737 PM EDT SUN JUN 1 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 815 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...NORTHERN MARTIN COUNTY AT 735 WEATHER RADAR INDICATED A TORNADO JUST NORTH OF ROBERSONVILLE. A SHERIFF DEPUTY HAS REPORTED SEEING A FUNNEL CLOUD IN THIS VICINITY. THIS STORM IS MOVING TOWARDS THE NORTHEAST AND WILL BE AFFECTING AREAS WEST OF WILLIAMSTON ON ROUTE 125 BETWEEN 740 AND 8 PM. TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW CLOUDS...AND TREES. TA4KE COVER IN A CLOSET OR BASEMENT NOW! ABANDON AUTOMOBILES FOR SHELTER IN A STURDY BUILDING...CULVERT ...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. JME &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 1, 1:59 PM EDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jun 1, 1:59 PM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 159 PM EDT SUN JUN 1 1997 RDU: SEEMS LIKE A VAR CLDS FCST NEXT CPLE DAYS WITH SCT SHWRS/TSTMS ARND. PREFER VAR CLDS AS EVERYDAY THE SUN ALWAYS COMES OUT AND SEE NO REASON WHY IT WONT ON MON EITHER. BY TUE IT WILL BE CLOUDIER N OF WHEREVER THE BAKDOOR FNT ENDS UP...PROB NRN CSTL/OTR BNKS. BUT STILL SOME INTERVALS OF SUN S OF FNT. TEMPS NR 70 TNT AND LOW 80S OR SO MON. NR 80 ON TUE BUT COOLER NRN CSTL WITH NR 70. DISC: SUN HAS BEC MORE WDSPRD AND ATMOS VRY UNSTABLE NOW WITH CAPES IN EXCESS OF 3000J MANY SPOTS OVER ERN NC. AS MID TO HI LVL WNDS INCR LTR THIS AFT/EVE ALNG WITH SOME UVM EXPECT SHWRS/TSTMS TO BE ARND WITH A FEW GETTING NASTY. AS FAR AS CIRCULATION GOES OFF THE CST...WE REALLY CAN IGNORE IT AS FAR AS SENSIBLE WX GOES AS IT WILL MOVE RAPIDLY N/NE AWAY FRM ERN NC EARLY TNT. AT 30H THIS MORN THERE WAS ANTHR BAND OF STRNG WINDS ON BACKSIDE OF UPP LOW AND THIS WILL APPROACH ERN NC LATE TNT INTO MON. I WOULD EXPECT MORE SHWRS/TSTMS TO BE NR THE CST IN THE MORNING WITH YET ANTHR CHC DURING THE AFT/EVE AS HEATING TAKES PLACE AND ATMOS DESTABILIZES. ITS A TRICKY CALL WHETHER WE GO LIKELY POPS AS PUBLIC PERCEIVES THIS AS RAINY OR GO WITH SCT SHWRS/TSTMS AND CALL IT CHC OR GD CHC. BACKDOOR CREEPS DOWN ON TUE WITH COLD POOL ALFT AROUND FROM UPP LOW...STILL A CHC FOR SCT SHWRS/TSTMS. CWF: LUKING AT SAT LOOP IT DOES NOT APPEAR TIGHT CIRCULATION WILL REALLY INVOLVE NRSHR WNDS AND BASICALLY I CAN IGNORE AS IT QUICKLY DEPARTS TNT. WBC CAN HANDLE IN OFFSHR. S/SE TRAJS WILL PERSIST OVN INTO MON NGT THEN WE HAV TO DEAL WITH FNT OVR THE AREA TUE WITH PSBL WND SHFT MAINLY NRN AREAS. NO FLAGS AT THIS PT. .MHX...NONE. GATES
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 3:53 PM EDT | Special Marine Warning | MHX | Caldwell | 67 min |
| Jun 1, 6:28 PM EDT | Tornado Warning | MHX | Martin | 32 min |
Nearby
Tornado Warnings in North Carolina, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.